Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 4, NWS Topeka, KS

April 23, 2025Marshall County, Riley County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 23, 2025, 2:06 PM CDT for Marshall County, Riley County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2025, 2:06 PM CDT (19:06 UTC)
Expired
Apr 23, 2025, 5:00 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Marshall County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WGUS53 KTOP 231906
FFWTOP
KSC117-161-232200-
/O.NEW.KTOP.FF.W.0004.250423T1906Z-250423T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
206 PM CDT Wed Apr 23 2025

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southwestern Marshall County in northeastern Kansas...
  North Central Riley County in northeastern Kansas...

* Until 500 PM CDT.

* At 206 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Randolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3957 9681 3961 9674 3961 9652 3957 9657
      3957 9658 3954 9660 3953 9663 3952 9664
      3951 9664 3948 9668 3940 9678 3955 9684

FLASH FLOOD...RADAR INDICATED

$$

Teefey
1 follow-up statement
729 
WGUS73 KTOP 232155
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
455 PM CDT Wed Apr 23 2025

KSC117-161-232205-
/O.EXP.KTOP.FF.W.0004.000000T0000Z-250423T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall KS-Riley KS-
455 PM CDT Wed Apr 23 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM CDT THIS AFTERNOON FOR 
SOUTHWESTERN MARSHALL AND NORTH CENTRAL RILEY COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3957 9681 3961 9674 3961 9652 3957 9657
      3957 9658 3954 9660 3953 9663 3952 9664
      3951 9664 3948 9668 3940 9678 3955 9684

$$

53

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 12:32 PM CDT, 1 hour 34 minutes earlier. Its key messages:

  • Wet pattern continues through early Friday which may lead to isolated flooding.
  • Small chances for severe storms this afternoon and tonight.
Area forecast discussion, Apr 23, 12:32 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1232 PM CDT Wed Apr 23 2025

.KEY MESSAGES...

- Wet pattern continues through early Friday which may lead to
  isolated flooding.

- Small chances for severe storms this afternoon and tonight.

&&

.DISCUSSION...
Issued at 350 AM CDT Wed Apr 23 2025

Showers and some thunderstorms persist over southeastern areas with
some moisture influx on a moderate low-level jet. A more focused
area of convection is more likely to form in central Kansas around
midday as a small-scale upper wave moves along a weak frontal
boundary. Enough instability will likely be in place over eastern
Kansas to support this activity spreading into the local area by
early afternoon. Outside of this forcing, modest isentropic lift may
lead to more isolated convection. CAPE values around 1000 J/kg with
shear near 30 knots may lead to more isolated strong to severe
storms this afternoon and evening. A stronger upper wave looks to
push across the area Thursday into early Friday. A strong to severe
storm or two can't be ruled out for these periods either with
similar instability and shear likely. Precipitable water values in
the 1-1.5" range will continue to support locally heavy rainfall
Overall precipitation chances seem a bit lower on recent
models/ensembles than earlier/current NBM values and have lowered
chances closer to means and MOS.

A relative lull in precipitation should come late Friday into early
Saturday with weak surface ridging under upper ridging, but warm air-
advection could lead to at least isolated activity for much of the
weekend. A stronger upper wave looks to push east across the region
around Monday. There are some differences in the wave's progression,
but this period will likely be the next one of severe weather
concern.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1230 PM CDT Wed Apr 23 2025

Scattered storms are developing at midday around the area. Given
the scattered nature, confidence is not high in whether storms
will directly impact airports and the timing. Thus, have kept a
mention of PROB30 for a few hours this afternoon and early this
evening. Will monitor radar and amend if necessary. Chances
decrease later this evening but will increase again toward the
end of the 18Z TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Poage
AVIATION...Teefey
Hazardous weather outlook, Apr 23, 3:56 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 AM CDT Wed Apr 23 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-240900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 AM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
this evening. Hail up to 1.5 inches in diameter and 60 MPH will be
possible along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low chances for severe thunderstorms may return Thursday afternoon
and evening.

Localized areas of heavy rain capable of causing flooding are
possible by Thursday night.

.SPOTTER MESSAGE...

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes, and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 23, 11:53 AM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1153 AM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     Rain             1 SSE Wilsey            38.63N 96.67W
04/23/2025  M2.10 Inch       Morris             KS   CO-OP Observer

            24 hour rainfall total.

&&
Special weather statement, Apr 23, 12:30 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
1230 PM CDT Wed Apr 23 2025

KSZ009-010-021>023-231800-
Clay-Pottawatomie-Riley-Washington-Marshall-
1230 PM CDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE...SOUTHEASTERN WASHINGTON...NORTHEASTERN CLAY AND
SOUTHWESTERN MARSHALL COUNTIES THROUGH 100 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles northwest of Randolph, moving northeast at 20
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to outdoor objects and vegetation is possible.

Locations impacted include...
Blue Rapids, Waterville, Randolph, and Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3937 9697 3950 9708 3973 9669 3949 9646
TIME...MOT...LOC 1730Z 235DEG 18KT 3953 9688

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Prieto
Special weather statement, Apr 23, 1:21 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
121 PM CDT Wed Apr 23 2025

KSZ009-021-022-231845-
Clay-Riley-Washington-
121 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RILEY...
SOUTHEASTERN WASHINGTON AND NORTHEASTERN CLAY COUNTIES THROUGH 145 PM
CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Green, moving northeast at 5 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to outdoor objects and vegetation is possible.

Locations impacted include...
Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3961 9681 3957 9680 3957 9672 3936 9687
      3943 9709 3967 9704
TIME...MOT...LOC 1821Z 214DEG 6KT 3948 9694

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Local storm report, Apr 23, 1:50 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
150 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     Hail             8 S Waterville          39.57N 96.76W
04/23/2025  M0.75 Inch       Marshall           KS   Public

            Report from mPING: Dime (0.75 in.).

&&

JP
Local storm report, Apr 23, 1:57 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
157 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Hail             5 WSW Blaine            39.46N 96.50W
04/23/2025  E0.88 Inch       Pottawatomie       KS   Public

            estimated rainfall 1.5 inches and still
            raining.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:04 PM CDTSpecial Weather StatementTOPWabaunsee26 min
Apr 22, 8:15 PM CDTSevere Thunderstorm WarningTOPOttawa30 min
Apr 22, 8:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa22 min
Apr 22, 8:56 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa34 min
Apr 22, 8:58 PM CDTSevere Thunderstorm WarningTOPOttawa32 min
Apr 22, 9:20 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris25 min
Apr 22, 9:29 PM CDTSevere Thunderstorm WarningTOPClay, Riley18 min
Apr 22, 9:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris37 min
Apr 22, 10:08 PM CDTSpecial Weather StatementTOPWabaunsee37 min
Apr 22, 10:10 PM CDTSpecial Weather StatementTOPLyon35 min
Apr 22, 10:16 PM CDTSpecial Weather StatementTOPDickinson29 min
Apr 22, 10:19 PM CDTSpecial Weather StatementTOPOttawa26 min
Apr 22, 10:30 PM CDTSpecial Weather StatementTOPLyon30 min
Apr 22, 10:34 PM CDTAreal Flood AdvisoryTOPDickinson, Morris3 hr
Apr 22, 10:46 PM CDTSpecial Weather StatementTOPDickinson29 min
Apr 22, 11:23 PM CDTSpecial Weather StatementTOPDickinson37 min
Apr 22, 11:27 PM CDTSpecial Weather StatementTOPDickinson33 min
Apr 23, 12:01 AM CDTSpecial Weather StatementTOPDickinson29 min
Apr 23, 1:17 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee28 min
Apr 23, 1:46 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 2:16 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 2:46 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 3:20 AM CDTSpecial Weather StatementTOPDouglas, Shawnee55 min
Apr 23, 12:30 PM CDTSpecial Weather StatementTOPRiley30 min
Apr 23, 12:38 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley37 min
Apr 23, 1:18 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley27 min
Apr 23, 1:21 PM CDTSpecial Weather StatementTOPRiley24 min
Apr 23, 1:41 PM CDTSevere Thunderstorm WarningTOPPottawatomie23 min
Apr 23, 1:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington17 min
Apr 23, 2:01 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha44 min
Apr 23, 2:43 PM CDTSevere Thunderstorm WarningTOPWashington47 min
Apr 23, 2:57 PM CDTSpecial Weather StatementTOPPottawatomie33 min
Apr 23, 3:17 PM CDTSpecial Weather StatementTOPJackson43 min
Apr 23, 3:24 PM CDTSevere Thunderstorm WarningTOPWashington24 min
Apr 23, 3:47 PM CDTSpecial Weather StatementTOPJefferson43 min
Apr 23, 3:49 PM CDTSpecial Weather StatementTOPJackson41 min
Apr 23, 3:51 PM CDTSpecial Weather StatementTOPJackson39 min
Apr 23, 4:00 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie30 min
Apr 23, 4:01 PM CDTFlash Flood WarningTOPJackson, Nemaha4 hr
Apr 23, 4:07 PM CDTSpecial Weather StatementTOPWabaunsee38 min
Apr 23, 4:19 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee41 min
Apr 23, 4:21 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee39 min
Apr 23, 4:50 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee25 min
Apr 23, 4:56 PM CDTSpecial Weather StatementTOPShawnee49 min
Apr 23, 4:59 PM CDTSpecial Weather StatementTOPDouglas46 min
Apr 23, 5:11 PM CDTSpecial Weather StatementTOPJefferson49 min
Apr 23, 5:17 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee28 min
Apr 23, 5:40 PM CDTSpecial Weather StatementTOPOsage35 min
Apr 23, 5:47 PM CDTSpecial Weather StatementTOPShawnee43 min
Apr 23, 5:51 PM CDTAreal Flood AdvisoryTOPShawnee114 min
Apr 23, 5:57 PM CDTSevere Thunderstorm WarningTOPOsage18 min
Apr 23, 6:10 PM CDTSpecial Weather StatementTOPDouglas50 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningTOPOsage32 min
Apr 23, 6:26 PM CDTSpecial Weather StatementTOPOsage49 min
Apr 23, 6:31 PM CDTSevere Thunderstorm WarningTOPOsage29 min
Apr 23, 6:44 PM CDTFlash Flood WarningTOPOsage4 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.